Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Fatigue, breathlessness, loss of appetite, giddiness. Had BMS stent placed, done cardio rehab, made lifestyle changes. Reason?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hi Doctor,

I live in Singapore. Had BMS stent implanted in my LCX on XXXXXXX 15, 2012 due to 100% occlusion during physical exertion.
Have made all lifestyle changes (smoking cessation, XXXXXXX Ornish/Esselystyn diet of complete vegan, no alcohol) and never missed any medications. Also nearly completed by Cardio rehab program; LVEF was 60% to start off.
However for the last 1 week I have been experiencing acute bouts of exhaustion and fatigue with some shortness of breath. Also complete loss of appetite and marked giddiness. Was admitted to the emergency and kept for overnight observation, but no troponin elevation or ECG changes.
Could my changed diet and lifestyle be causing the exhaustion? Or is this due to any medication sideeffects? Could it be due to restonosis or any other medical reasons? have family history of diabetes.
I have also lost 4-5 kgs in last 2 months due to the changed diet.
I am on plavix (clopidogrel), aspirin, bisoprolol (1.25), astrovastatin (40). My latest bloodwork shows marked improvement of LDL (dropped from 4.48 mmol to 1.08 mmol).
Pls. do advise as the exhaustion, fatigue is not allowing me to work at all.

Many thanks in advance.
Posted Tue, 4 Sep 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 13 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your question with diligence.
Two things I can infer from your question that having 100% occlusion of one of your coronary at rather young age means you have some known risk factors (as listed below). You are looking after them well keep that up for you have to be concerned with not only recurrence of disease but for first few months for stent restenosis. Second is despite ejection fraction of 60% initially you were bothered by the symptoms of exhaustion and fatigue. Your doctor must have excluded pulmonary cause (e.g. asthma) or anemia as the cause for this exhaustion and fatigue. And if you have lost 4-5 Kg weight in a little over two months how much did you weigh before? My concern is if you are overdoing diet restriction and exercise more than what the doctor has advised you? Can you please check with your doctor's advice? I find nothing more to suggest in drugs. You can check with your doctor if any of the drug can cause side effects with the kind of symptoms you are having. For that you need thorough examination and at times investigations. (Like your liver function tests would have been done one month after starting atorvastatin). I have one more question what makes you exhausted is shortness of breath or pain in the muscles or fatigue?

I am enclosing list of risk factors for your information.

At any age, following is the list of risk factors for future development of Coronary Artery Disease. Let me enumerate and you can place yourself the risk you are carrying ('*' means you have the risk factor, '+/-' means I do not know but you could be having and about others you know better marked - for the time being):-

Diabetes +/-
Hypertension +/-
Smoking* now left after the episode.
Obesity and Sedentary Life Style+/-
High Bad Cholesterol and Lipid Component*
Total Cholesterol above 190 mg%, LDL above 130 mg%, VLDL above 40 mg%,
Triglycerides above 150 mg%, Apolipoprotein B above reference value
Low Good Cholesterol and Lipid Component: +/-
Apolipoprotein a below reference range for the lab and
HDL below 40 mg% for man & and 50 mg% for woman
Family History 0f Coronary Heart Disease +/-
Increasing age*
Being a Man (as opposed to women) till the age 45*
If you have follow up query, I will most happy to answer. Good Luck.
With best wishes.

Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Fatigue, breathlessness, loss of appetite, giddiness. Had BMS stent placed, done cardio rehab, made lifestyle changes. Reason? 9 hours later

many thanks for your prompt response.

Following are the answers you had asked for:
- Weight: Initial - 68 kgs; Present - 64 kgs (drop in 8 weeks)
- LDL: Initial - 180 mg/dl; Present - 40 mg/dl
- Feeling of exhaustion is from fatigue primarily, but there's no muscle ache

Diabetes +/-: Fasting sugar was 5.8 mmol ~ 104 mg/dl
Hypertension +/- : 110/65 or thereabouts
Smoking* now left after the episode.
Stress+/-: not much, cannot qualify
Obesity and Sedentary Life Style+/-: Not at all; Present BMI 23

Could my feelings of fatigue, dizziness be linked to only psychological feelings or is there any medical basis (either side effect or disease, etc.)
How do I get checked for restonosis?

thanks again.

best rgds,

Answered by Dr. Anil Grover 2 hours later
Hi there,
Thanks for replying in detail. I am impressed by your discipline in controlling your risk factors. Let me state a few things.
1. There is no evidence of stent re stenosis. If shortness of breath or chest pain troubles you on exertion that would be a sign.
2. You are doing rather too well with diet and exercise to keep BMI at 23. Let this be this much there is no further decrease we want this year. Maintain it.
3. Changeover from non vegetarian to vegetarian diet with dieting can produce micronutirients and vitamin deficiency. You can take OTC vitamin B complex supplements.
4. If there is followup clinic of post stent procedure in the hospital please get yourself in that so that you can be periodically seen by a doctor (not necessarily a cardiologist) this is important in first year of your procedure. But I must say that on your own initiative you are doing well. Good Luck.
5. You have to keep track of your modifiable risk factors with as much care you are doing right now for rest of your life. There is no psychological problem I can see you are doing better than 99% I know (after procedure). Best Wishes.
6. Keep yourself well hydrated your dizziness will disappear. If your symptoms persist you will have to be examined by a doctor.
Regards and Best Wishes
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor